Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 72, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 13, 2005, 6:27 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 6:27 PM MDT (00:27 UTC)
- Expired
- Jul 13, 2005, 7:32 PM MDT
- In force
- 65 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 92 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:35 PM MDT | HAIL 0.88 | 1 E Geyser, MT | GUSTY WINDS AND HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2808 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -161 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 140027 SVRTFX MTC027-045-140130- /O.NEW.KTFX.SV.W.0072.050714T0027Z-050714T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 627 PM MDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA NORTHERN JUDITH BASIN COUNTY IN CENTRAL MONTANA THIS INCLUDES THE CITY OF STANFORD * UNTIL 730 PM MDT * AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF GEYSER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES NORTHWEST OF DENTON BY 700 PM MDT THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 19 AND 39. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 4724 11059 4710 11043 4716 10958 4757 10980 $$ HOENISCH
2 follow-up statements
000
WWUS55 KTFX 140109
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
709 PM MDT WED JUL 13 2005
MTC027-140119-
/O.CAN.KTFX.SV.W.0071.000000T0000Z-050714T0115Z/
FERGUS MT-
709 PM MDT WED JUL 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERGUS COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.
RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR SOUTHWEST MONTANA.
LAT...LON 4694 10936 4681 10919 4691 10865 4724 10881
4747 10896
$$000 WWUS55 KTFX 140132 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 731 PM MDT WED JUL 13 2005 MTC027-140141- /O.EXP.KTFX.SV.W.0072.000000T0000Z-050714T0130Z/ FERGUS MT- 731 PM MDT WED JUL 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS COUNTY HAS EXPIRED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE. RADAR INDICATES THAT GUSTY WINDS...SMALL HAIL AND OCCASIONAL LIGHTNING ARE STILL POSSIBLE FROM ADDITIONAL STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT WEDNESDAY EVENING FOR SOUTHWEST MONTANA. LAT...LON 4769 10980 4753 10960 4759 10894 4775 10910 $$ HOENISCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:20 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 13, 5:20 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT WED JUL 13 2005
UPDATED AVIATION SECTION
.DISCUSSION...
TONIGHT...AN UPPER LEVEL SHORT WAVE TROUGH WILL CROSS NORTHERN
MONTANA AND REFLECT A COLD FRONT DOWN TO THE SURFACE. ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT. THE STORMS THAT DEVELOP WILL BE HIGH BASED AND HAVE THE
POTENTIAL TO PRODUCE STRONG STRAIGHT LINE WINDS. A MARGINAL HAIL
THREAT WILL ALSO EXIST THIS EVENING AS STRONGER MIDDLE LEVEL SHEAR
OVERSPREADS THE STATE. LOWER LEVEL PRESSURE GRADIENTS WILL TIGHTEN
UP OVER THE PLAINS...WITH A PERIOD OF BRISK WEST TO NORTHWEST WINDS
EXPECTED BEHIND THE FRONT.
THURSDAY THROUGH FRIDAY...UPPER LEVEL RIDGING WILL COMMENCE OVER
THE REGION BEHIND THE DEPARTING SHORT WAVE TROUGH. LARGE SCALE
SUBSIDENCE WILL LEAD TO MOSTLY CLEAR SKIES AND DRY WEATHER ACROSS
ALL OF WESTERN AND CENTRAL MONTANA. TEMPERATURES TOMORROW WILL BE
FAIRLY CLOSE TO NORMAL BEHIND THE PACIFIC COLD FRONT. TEMPERATURES
WILL THEN BE MUCH WARMER ON FRIDAY AS THICKNESSES INCREASE ACROSS
THE FORECAST AREA. SCHAUMANN
FRIDAY NIGHT THROUGH MONDAY NIGHT...MOST MEDIUM RANGE MODELS
CONTINUE TO BE IN AGREEMENT THROUGH THIS PERIOD...WITH LITTLE
CHANGE IN FORECAST PATTERN. 13/00Z GFS IS OUTLIER...SHOWING A MUCH
DEEPER TROUGH THAN THE REST. THE SYSTEM APPROACHING MONTANA FROM
THE GULF OF ALASKA MOVES INTO THE STATE FRIDAY NIGHT INTO SATURDAY
WITH AN ASSOCIATED COLD FRONT MOVING THROUGH THE STATE. THIS WILL
BRING A CHANCE OF THUNDERSTORMS TO THE STATE WITH BREEZY WESTERLY
WINDS DEVELOPING BEHIND THE FRONT. AS THE SYSTEM EXITS THE AREA
SUNDAY AFTERNOON INTO SUNDAY NIGHT...THE RESULTING NORTHWEST FLOW
AND SLOW DRYING OF THE AIRMASS WILL GRADUALLY DECREASE THE WINDS
AND THE CHANCE FOR SHOWERS AND THUNDERSTORMS. DRY CONDITIONS WILL
PREVAIL MONDAY AND MONDAY NIGHT AS WEAK UPPER LEVEL RIDGING
RETURNS TO THE AREA. TEMPERATURES WILL ALSO COOL TO NEAR NORMAL
FOR SATURDAY THROUGH MONDAY NIGHT WITH THE PASSAGE OF THE SYSTEM.
COULSTON
TUESDAY AND WEDNESDAY...GFS MADE A SIGNIFICANT CHANGE DURING THIS
MODEL RUN AND IS SUSPECT. GFS INDICATES A CLOSED LOW IN THE UPPER
LEVEL TROUGH AND A MUCH SLOWER PROGRESSION OF THE SYSTEM. ECMWF IS
SIMILAR TO THE PREVIOUS GFS RUN AND FOR NOW LOOKS MORE REASONABLE.
ECMWF HAS A BROAD FLAT RIDGE OVER THE REGION DURING THIS PERIOD.
THIS RESULTS IN DRY AND WARM FORECAST FOR THE CWA...WITH HIGH
TEMPERATURES IN THE UPPER 80S TO LOWER 90S FOR MUCH OF THE CWA. EK
&&
.AVIATION...
UPDATED AT 2320Z.
VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD EXCEPT NEAR STRONG
THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS WILL BE EAST OF LINE
FROM HAVRE TO GREAT FALLS TO BOZEMAN WITH ISOLATED SEVERE STORMS
POSSIBLE THROUGH THE EVENING. THUNDERSTORMS WILL MOVE EAST THE AREA
BY 06Z. WINDS WILL INCREASE TO 20 TO 30 KNOTS OVER PORTIONS OF NORTH
CENTRAL MONTANA AS A COLD FRONT MOVES ACROSS THE AREA DURING THE
EVENING HOURS. THOMSON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 83 53 91 / 20 0 0 0
CTB 49 82 50 88 / 10 0 0 0
HLN 59 87 55 95 / 20 0 0 0
BZN 50 85 47 92 / 20 0 0 0
WEY 42 78 39 82 / 20 0 0 10
DLN 50 85 49 92 / 10 0 0 10
HVR 57 86 53 94 / 30 0 0 0
LWT 53 81 52 89 / 30 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 636 IN EFFECT UNTIL 11 PM MDT THIS EVENING
FOR ZONES 15-47-50-51-54-55.
&&
SHORT TERM...SCHAUMANN
LONG TERM...COULSTON
AVIATION...THOMSON
WEATHER.GOV/GREATFALLSHazardous weather outlook, Jul 13, 5:17 AM MDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 517 AM MDT WED JUL 13 2005 MTZ008>015-044>055-141130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 517 AM MDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL FOR STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 13, 2:54 PM MDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 254 PM MDT WED JUL 13 2005 MTZ015-047-050-051-054-055-140500- MADISON-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN- INCLUDING THE CITIES OF...ENNIS...CHINOOK...STANFORD... LEWISTOWN...WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE 254 PM MDT WED JUL 13 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 636 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREAS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA...BLAINE...FERGUS...JUDITH BASIN...MEAGHER...GALLATIN AND MADISON COUNTIES. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
Local storm report, Jul 13, 4:42 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 10 N THREE FORKS 46.03N 111.55W
07/13/2005 0.50 INCH BROADWATER MT TRAINED SPOTTER
HAIL DRIFTS ON SIDE OF HYW 12 SLOWING TRAFFIC.
&&
SAUCIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:22 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.